West Virginia, 2013Damaging Winds and Heavy Rain in West Virginia, August 21, 2013
August 21, 2013 · NWS RLX · 4 events in 1 county or zone
In the more humid environment, ahead of a mid and upper level disturbance, areas of thunderstorms formed by late morning in southern West Virginia. Surface dew points had risen into the lower 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the more humid environment, ahead of a mid and upper level disturbance, areas of thunderstorms formed by late morning in southern West Virginia. Surface dew points had risen into the lower 70s.
After pulsing briefly to local downpour levels, the storms would weaken. Meanwhile, new cells would form on their perimeters in the adjacent unmodified environment.
The storms lingered into the evening and stayed the strongest near the mid level trough axis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 21, 10:14 AM EST, 46 minutes earlier.
Area forecast discussion, Aug 21, 10:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1114 AM EDT WED AUG 21 2013
.SYNOPSIS...
MID/UPPER LEVEL LOW APPROACHES TODAY...AND CROSSES INTO THURSDAY.
COLD FRONT THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE FOR THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...MINOR ADJUSTMENT OF POPS TODAY TO FOLLOW UPPER
IMPULSE LIFTING NORTH AND EAST FROM EASTERN KENTUCKY. THIS BRINGS
LIKELY POPS FROM THE SOUTHWEST NORTHEASTWARD...REACHING A MAX
EARLY AFTERNOON CENTRAL PORTIONS...BEFORE SHIFTING INTO MOUNTAINS
BY LATE AFTERNOON.
630 AM UPDATE...
MASSAGED POPS BASED ON RADAR TRENDS THIS MORNING. SOME CONVECTION
ACROSS E KY TIMED TO REACH I64 CORRIDOR ARND 9 AM SHOULD IT HOLD
TOGETHER.
PREVIOUS DISCUSSION BELOW...
BATTLE BETWEEN INFLUX OF MID/HI CLDS AND FG FORMATION AT THIS
EARLY HR. WILL PLAY FG HARDER ACROSS THE N WHERE MOST SITES HAVE
ALREADY FG IN WITH LACK OF EXPANSIVE CLD CANOPY.
UPR LOW RESPONSIBLE FOR INCREASE IN CLDS WILL SLOWLY MOVES ACROSS
IN THE NEAR TERM...TAKING UNTIL LATE TONIGHT TO CLEAR THE AREA. AS
IT DOES SO...DYNAMICS AND MID LVL LIFT WILL BE ON THE INCREASE TDY
WHICH WILL ALLOW SHRA/TSRA TO BREAK OUT. ALREADY SEEING SOME ISOLD
SHRA ACROSS NE KY AND TRI STATE AREA. TRIED TO FOLLOW AREA OF
VORTICITY AND MID LVL OMEGA DEPICTED BY NEAR TERM MDLS FOR TIMING
AND INCREASING POPS. HAVE ONE SUCH SPOKE OF ENERGY WORKING THRU
THIS MORNING FROM SW. THINK SHRA/TSRA COVERAGE WILL BLOSSOM IN
THE 16 TO 18Z TIME FRAME ACROSS SE OH AND C WV...AS DEPICTED BY
HRRR/NAM. AS SUCH...HAVE GONE WITH LKLY POPS WITH THIS
FEATURE...TRACKING INTO N PORTIONS OF CWA 18 TO 20Z.
MAY SEE A BRIEF LULL IN ACTIVITY ONCE THIS PASSES...BEFORE
ANOTHER SPOKE OF ENERGY ROTATES IN FROM W BY 21Z. FINESSED LKLY
POPS TO REFLECT THIS THINKING...WITH ANOTHER ROUND OF SHRA/TSRA
POSSIBLE 21 TO 00Z. UPR LOW/TROF AXIS LOOKS TO ALONG OH RVR BY
THIS TIME WITH DEEPER MOISTURE EXITING MTNS. WILL LEAVE SOME LOW
POPS IN OVERNIGHT FOR ANY RENEGADE SHRA DEVELOPMENT AS NAM TRIES TO
INCREASE MID LVL LIFT TOWARD THU MORNING IN NW FLOW. MAY SEE SOME
STRATUS DEVELOP AND FG IN ANY CLEARING TONIGHT.
AS FOR ANY WATER CONCERNS...PWATS INCREASE TO ARND 1.75 INCHES
THIS MORNING BEFORE SCALING BACK LATER THIS AFTN. FLOW GENERALLY
ARND 10 TO 15 KTS FOR STORM MOTION. 1HR FFG ARND A BUCK AND HALF
ACROSS THE N AND SW VA...AND OVER 2 INCHES NE KY/SW WV. THINK ANY
WATER ISSUES WOULD BE ISOLD IN NATURE AND CONFINED TO N WV WHERE
GUIDANCE IS LOWEST. WILL LEAVE OUT OF HWO DUE TO LOW CONFIDENCE ON
ANY ORGANIZED WATER THREAT.
FOR TEMPS...ROLLED CLOSE TO LAMP GUIDANCE WHICH GENERALLY HAS LOW
TO MID 80S OUTSIDE OF THE MTNS. LOADED A BLEND OF GUIDANCE FOR
LOWS TONIGHT.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
MODELS STILL HAVE PLENTY OF DIFFERENCES WITH THE HANDLING OF
AVAILABLE MOISTURE ON THURSDAY WITH UPPER LEVEL LOW LEAVING AND WITH
THE TIMING OF THE COLD FRONT THURSDAY NIGHT AND FRIDAY. THE MIDDLE
GROUND BETWEEN THE MODELS IS FAIRLY CONSISTENT WITH THE PREVIOUS
FORECAST...SO WILL STAY NEAR THAT SCENARIO. EVEN THOUGH IT IS FAIRLY
CERTAIN THE REGION WILL SEE PRECIPITATION WITH THE COLD
FRONT...UNCERTAINTY IN TIMING PREVENTS HIGH POPS.
HIGH PRESSURE THEN BUILDS IN LATE FRIDAY INTO SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT WITH AN AMPLIFIED UPPER RIDGE
CENTERED OVER THE TENN VALLEY BUILDING IN AT THE BEGINNING OF THE
PERIOD WITH THE NORTHERN PERIPHERY BEING SLOWLY BROKEN DOWN BY AN
UPPER TROUGH LATE IN THE PERIOD...BUT THERE IS MUCH DISAGREEMENT
IN THE POSITION AND TIMING OF THE DEGRADATION AND THE AMOUNT OF
MOISTURE ASSOCIATED WITH THE RESULTING SURFACE TROUGH...LEANED
TOWARD THE SLOWER AND LESS PROGRESSIVE SOLN OFFERED BY THE
GFS...ECMWF SEEMS TOO AGGRESSIVE WITH CYCLOGENESIS ACROSS THE
SOUTHERN GREAT LAKES AND THE AMOUNT OF MOISTURE AVAILABLE TO
SUPPORT THE WIDESPREAD PRECIP ADVERTISED...AGREE MORE WITH THE GFS
AND THE UPPER LEVEL INSTABILITY SURGING AHEAD OF THE SURFACE
RESPONSE LEAVING MOISTURE AXIS AND SURFACE LOW WELL OFF TO THE
NORTH...AND KEEPING OUR AREA MAINLY DRY WITH TEMPS SLIGHTLY LOWER
THAN NORMAL OR OTHERWISE SEASONAL THROUGH THE WEEKEND INTO NEXT
WEEK.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
15Z WEDNESDAY THRU 12Z THURSDAY...
AROUND THE UPPER LOW OVER WESTERN OHIO THIS MORNING...SHORT WAVE
LIFTS NORTHEAST ACROSS AREA THIS AFTERNOON...EXITING THE MOUNTAINS
EARLY TONIGHT...FOLLOWED BY UPPER LOW ITSELF OVERNIGHT. HOWEVER...
NO SURFACE BOUNDARY TO FOCUS THINGS...SO HAVE CONCENTRATED POPS TO A
BIG DEGREE TO COINCIDE WITH THE SHORT WAVE AND HEATING. HAVE ALLOWED
FOR PREVAILING SHOWERS AND THUNDER VICINITY IN MOST TAFS THIS
AFTERNOON.
AFTER 00Z...DESPITE UPPER LOW ITSELF STILL TRAVERSING EAST ACROSS THE
AREA...POPS RAPIDLY DECREASE FROM WEST TO EAST WITH LOSS OF
HEATING...BUT STILL MAINTAIN SLIGHT CHANCE OF SHOWERS WITH UPPER
FEATURE. ANY PARTIAL CLEARING TONIGHT SHOULD ALLOW FOR FG FORMATION
AND POSSIBLE EVEN SOME STRATUS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING SHRA/TSRA TDY MAY VARY A FEW HRS
ALONG WITH ASSOCIATED FLIGHT CONDITIONS.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z THURSDAY...
AREAS OF IFR IN DENSE FOG/LOW STRATUS MOST MORNINGS THIS
WEEK...ESPECIALLY ALONG THE RIVERS. BRIEF IFR POSSIBLE IN SHOWERS
WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO FRIDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...RPY/30
NEAR TERM...JMV/30
SHORT TERM...RPY
LONG TERM...JM
AVIATION...JMV
Hazardous weather outlook, Aug 21, 2:30 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT WED AUG 21 2013
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
330 AM EDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Rain, Kanawha
- When
- August 21, 11:00 AM EST to 1:00 PM EST
- Where
- Kanawha County, Cross Lanes to Pocatalico
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 38.420, -81.780
One batch of showers and thunderstorms moved through the Rocky Fork vicinity of western Kanawha County during the midday. This included along Route 622, including Martin Branch and Fisher Branch. An estimated 1.5 to 2 inches of rain in about 90 minutes from 1100E to 1230E. Ditch lines overflowed and poor drainage areas became large pools of standing water. Clogged culverts also caused water to flow onto roads. Minor road damage occurred including Berry Lane.
Heavy Rain, Kanawha
- When
- August 21, 6:45 PM EST to 7:45 PM EST
- Where
- Kanawha County, St Albans to Big Chimney
- Property damage
- $80,000
- Reported by
- 911 Call Center
- Coordinates
- 38.380, -81.830
Another round of showers and thunderstorms crossed Kanawha County on the 21st in the evening just after sunset. This was about 8 hours after the first round of showers. Rains of .9 to nearly 2 inches fell in an hour. The heaviest measured amount was 1.9 inches from an automatic gauge near Big Chimney. A National Weather Service employee in the East End of Charleston measured 0.90 in an hour.
Street flooding was common from Saint Albans and Cross Lanes into the Charleston vicinity. Underpasses were flooded. Water flowed off some of steeper hillsides onto roads and into yards. This included along the Kanawha Turnpike in South Charleston. Smith Creek Road was damaged. A few vehicles stalled in the deepest water resulting in some water rescues. Water surrounded a house along Doc Bailey Road.
Thunderstorm Wind, Kanawha
- When
- August 21, 7:00 PM EST
- Where
- Kanawha County, 0.23 mi E of Spring Hill to 0.47 mi S of Spring Hill
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 38.350, -81.726
A few trees were blown down along Kanawha Turnpike, knocking down some power lines. One tree was 3 feet in diameter.
Thunderstorm Wind, Kanawha
- When
- August 21, 7:09 PM EST
- Where
- Kanawha County, (Crw) Yeager Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.370, -81.600
A gust to 61 mph was measured by the FAA tower wind equipment on the field, that was being used as the back-up to the ASOS equipment.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Damaging Winds and Lightning Strikes in Florida, August 21, 2013$51,000 · 60 kt wind · 9 events
- Tornado and Hail in Wisconsin, August 21, 2013$35,000 · EF0 · 7 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strikes in Georgia, August 21, 20131 injured · $2,000 · 2 events
- Lightning Strike in Florida, August 21, 2013$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461894, 461948, 462013, 461939.